Alert archive / Pennsylvania / Flash Flood Warnings in 2007

Flash Flood Warning 14, NWS Pittsburgh, PA

July 28, 2007Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2007, 7:24 PM EDT for Venango County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2007, 7:24 PM EDT (23:24 UTC)
Expired
Jul 28, 2007, 9:30 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text
Flood severity
None

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2007-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2007-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 282326
FFWPBZ
PAC121-290130-
/X.NEW.KPBZ.FF.W.0014.070728T2324Z-070729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
724 PM EDT SAT JUL 28 2007

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 930 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING ALONG TWO MILE RUN AND SUGAR CREEK. RAINFALL        
  ESTIMATES OVER 3 INCHES OF RAIN HAS FALLEN IN THE LAST 2 HOURS     
  ACROSS THESE AREAS.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4137 7991 4137 7967 4154 7954 4160 7977

$$
2 follow-up statements
000 
WGUS71 KPBZ 282347
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SAT JUL 28 2007

PAC121-290130-
/X.CON.KPBZ.FF.W.0014.000000T0000Z-070729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENANGO PA-
745 PM EDT SAT JUL 28 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
VENANGO COUNTY...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RAINFALL NEAR 4 INCHES IN 2 HOURS IS INDICATED OVER THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OIL CREEK 
STATE PARK...BETWEEN MASON AND FOSTERS CORNER. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4137 7991 4137 7967 4154 7954 4160 7977

$$
000 
WGUS71 KPBZ 290126
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
925 PM EDT SAT JUL 28 2007

PAC121-290135-
/X.EXP.KPBZ.FF.W.0014.000000T0000Z-070729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENANGO PA-
925 PM EDT SAT JUL 28 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM EDT FOR VENANGO
COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNING AREA ENDING THE FLASH 
FLOOD THREAT.

LAT...LON 4137 7991 4137 7967 4154 7954 4160 7977

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:03 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 28, 2:03 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
203 PM EDT SAT JUL 28 2007

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY DEPART THE REGION EARLY NEXT WEEK...WITH
HIGH PRESSURE BUILDING FOR THE MIDDLE AND LATTER PORTIONS OF THE
WEEK. MINOR CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST
THROUGH SUNDAY...WITH DRY AND WARMER CONDITIONS FOR MUCH OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
TROUGHINESS CONTINUES TONIGHT WITH THUNDERSTORMS CONTINUING TO
DEVELOP AIDED BY DIURNAL HEATING. WEAK FLOW WILL RESULT IN SLOW
MOVING STORMS LATE THIS AFTERNOON AND EVENING. WITH PWATS AROUND 1.5
COULD SEE A FEW STORMS PRODUCE AN INCH OR TWO OF RAINFALL. MOST OF
ANY THUNDERSTORM DEVELOPMENT ON SUNDAY SHOULD BE FOCUSED ALONG THE
RIDGES. TEMPERATURES CONSISTENT WITH GOING FORECAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER SUNDAY NIGHT
MAINLY ALONG THE RIDGES AS AN IMPULSE EXITS TO THE EAST. A HIGH
PRESSURE RIDGE ALOFT WILL SLOWLY BUILD TO THE EAST...WITH
CONDITIONS DRYING OUT MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
DRY AND WARM CONDITIONS ARE IN STORE FOR TUE/WED...AS THE RIDGE
REACHES ITS MAXIMUM AMPLITUDE/FURTHEST EASTWARD EXTENSION. MEDIUM
RANGE MODELS IN GENERAL AGREEMENT FLATTENING THE RIDGE BY LATE
WEEK...WITH PERHAPS SOME WEAK IMPULSES RIDING OVER THE TOP OF THE
FLAT RIDGE ALLOWING FOR A SMALL CHANCE OF SHOWERS AND SLIGHTLY
COOLER TEMPERATURES. HUMID CONDITIONS WILL PERSIST THROUGH THE
PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
MVFR CIGS AND VSBYS WILL BE POSSIBLE THROUGH EARLY SUNDAY. SURFACE
TROUGHING WILL HELP CLOUD COVERAGE TO CONTINUE THIS AFTERNOON...WITH
INCREASED DIURNAL HEATING LEADING TO SCATTERED THUNDERSTORMS THIS
EVENING. AS DIURNAL HEATING DISSIPATES TOWARD MIDNIGHT SO WILL THE
THUNDERSTORMS. A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY...MAINLY
OVER THE RIDGES WITH TROUGHINESS LINGERING. VFR CONDITIONS WILL
PREVAIL FOR EARLY/MIDDLE OF NEXT WEEK AS HIGH PRESSURE BUILDS
ACROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

31/30
Hazardous weather outlook, Jul 28, 5:07 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT SAT JUL 28 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-290915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
507 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 4:28 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT SAT JUL 28 2007

PAZ009-015-016-282130-
CLARION PA-FOREST PA-JEFFERSON PA-
428 PM EDT SAT JUL 28 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
JEFFERSON...FOREST AND CLARION...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES WEST OF COOK FOREST STATE
PARK...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE ALONG WITH HEAVY
RAIN. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CLEAR CREEK STATE PARK...COOK FOREST STATE PARK...FRYBURG...
  REDCLYFFE...CLARINGTON...COOK TOMB...HOMINY RIDGE AND HOTTELVILLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 28, 5:09 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT SAT JUL 28 2007

MDZ001-WVZ023-282215-
GARRETT MD-PRESTON WV-
509 PM EDT SAT JUL 28 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT AND PRESTON...

AT 502 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A THUNDERSTORM CLUSTER OVER SWALLOW FALLS STATE
PARK...STORMS WERE NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DEEP CREEK LAKE STATE PARK...MCCOMAS BEACH...MCHENRY...OAKLAND AND
  SWALLOW FALLS STATE PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 28, 5:34 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT SAT JUL 28 2007

WVZ023-041-282230-
PRESTON WV-TUCKER WV-
534 PM EDT SAT JUL 28 2007

...THUNDERSTORMS...

THUNDERSTORMS OVER...TUCKER AND PRESTON COUNTIES...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER
HENDRICKS...STORMS WERE NEARLY STATIONARY.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BLACKWATER FALLS...SILVER LAKE...DAVISVILLE...ELK...HAMBLETON...
  HENDRICKS...PARSONS...SAINT GEORGE AND THOMAS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 28, 5:59 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT SAT JUL 28 2007

PAZ007-282300-
MERCER PA-
559 PM EDT SAT JUL 28 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES NORTHWEST OF FREDONIA...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL ROADSIDE DITCHES.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FREDONIA...MAURICE K GODDARD STATE PARK AND STONEBORO

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 28, 7:11 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT SAT JUL 28 2007

PAZ008-009-290015-
FOREST PA-VENANGO PA-
711 PM EDT SAT JUL 28 2007

...THUNDERSTORMS WITH HEAVY RAIN IN THE FOLLOWING COUNTIES...VENANGO
AND FOREST...

AT 703 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED AND AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN FROM 4
MILES NORTHWEST OF OIL CITY TO NEAR STARR. THESE STORMS WERE NEARLY
STATIONARY.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...  OIL
CREEK STATE PARK...SENECA...SUGARCREEK...TIONESTA...  VAN...WEST
HICKORY...CRYSTAL SPRINGS...DAWSON RUN...EAST HICKORY...
ENDEAVOR...HUNTER...JAMISON...KISER CORNERS...LITTLE HICKORY...
STARR...STEWART RUN...WHIG HILL AND YELLOW HAMMER.

RAINFALL FROM THESE STORMS WILL BRING SMALL STREAMS AND ROADSIDE
DITCHES TO BANKFULL...AS WELL AS PONDING OF WATER ON ROADWAYS.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:44 PM EDTSevere Thunderstorm WarningPBZLawrence46 min
Jul 27, 10:13 PM EDTSevere Thunderstorm WarningPBZButler46 min

Nearby

Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.